Alert archive / California / Flash Flood Warnings in 2014

Flash Flood Warning 15, NWS San Diego, CA

August 1, 2014Riverside County, San Diego County, California

NWS San Diego, CA issued this flash flood warning at Aug 1, 2014, 2:47 PM PDT for Riverside County, San Diego County, California. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 1, 2014, 2:47 PM PDT (21:47 UTC)
Expired
Aug 1, 2014, 5:45 PM PDT
In force
3 hr
Issued by
NWS San Diego, CA
Area
Storm-based polygon
Flood severity
None

Counties Riverside County, CA, San Diego County, CA

The radar

The San Diego radar (KNKX), 60 km from the middle of the area, began a volume at 21:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 1, 3:49 PM PDTFLASH FLOOD19 Ne Valley Center, CACHP REPORTED WATER OVER THE HIGHWAY NEAR THE INTERSECTION OF HIGHWAY 79 AND CHIHUAHUA VALLEY RD WITH TRAFFIC STOPPED IN BOTH DIRECTIONS. SPOTTER ALSO REPORTED THE ROADWAY WASHED OUT AT THE SAME LOCATION.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 62 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 9.8 hours before the alert went out and 79 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2014-08-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2014-08-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -11 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1553 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
-11 m²/s²
0-3 km storm-relative helicity
0 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

374 
WGUS56 KSGX 012147
FFWSGX
CAC065-073-020045-
/O.NEW.KSGX.FF.W.0015.140801T2147Z-140802T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN DIEGO CA
247 PM PDT FRI AUG 1 2014

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTH CENTRAL RIVERSIDE COUNTY IN SOUTHERN CALIFORNIA...
  NORTH CENTRAL SAN DIEGO COUNTY IN SOUTHWEST CALIFORNIA...

* UNTIL 545 PM PDT

* AT 240 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  THUNDERSTORM 7 MILES EAST OF PALOMAR MOUNTAIN...OR 23 MILES
  NORTHWEST OF BORREGO SPRINGS...WHICH WILL LIKELY PRODUCING FLASH
  FLOODING. THE THUNDERSTORM WAS NEARLY STATIONARY.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO      
  HIGHWAY 79...OAK GROVE AND AGUANGA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

&&

LAT...LON 3347 11689 3353 11671 3348 11655 3320 11651
      3319 11687

$$

HARRISON
3 follow-up statements
083 
WGUS76 KSGX 012245
FFSSGX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
345 PM PDT FRI AUG 1 2014

CAC065-073-020045-
/O.CON.KSGX.FF.W.0015.000000T0000Z-140802T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAN DIEGO CA-RIVERSIDE CA-
345 PM PDT FRI AUG 1 2014

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 545 PM PDT FOR SOUTH
CENTRAL RIVERSIDE AND NORTH CENTRAL SAN DIEGO COUNTIES...

AT 336 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
THAT THE THUNDERSTORM THAT PROMPTED THE FLASH FLOOD WARNING HAS NOW 
MOVED SOUTH NEAR THE INTERSECTION OF HIGHWAY 79 AND HIGHWAY S-2 NEAR 
WARNER SPRINGS. FLASH FLOODING IS...OR WILL LIKELY OCCUR...NEAR THIS 
AREA AND ALSO POSSIBLY FURTHER NORTH ALONG HIGHWAY 79 WHERE HEAVY 
RAIN FELL EARLIER. RADAR ESTIMATES THAT NEAR 3 INCHES OF RAIN FELL 
FROM THE EARLIER HEAVY RAINS NORTH OF WARNER SPRINGS. THIS STORM WAS 
LOCATED 7 MILES EAST OF PALOMAR MOUNTAIN...OR 22 MILES WEST OF 
BORREGO SPRINGS. 

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO OAK
GROVE AND AGUANGA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

&&

LAT...LON 3347 11689 3353 11671 3348 11655 3320 11651
      3319 11687

$$

HARRISON
822 
WGUS76 KSGX 012323
FFSSGX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
423 PM PDT FRI AUG 1 2014

CAC065-073-020045-
/O.CON.KSGX.FF.W.0015.000000T0000Z-140802T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAN DIEGO CA-RIVERSIDE CA-
423 PM PDT FRI AUG 1 2014

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 545 PM PDT FOR SOUTH
CENTRAL RIVERSIDE AND NORTH CENTRAL SAN DIEGO COUNTIES...

AT 418 PM PDT...TRAINED WEATHER SPOTTERS REPORTED HIGHWAY 79 NEAR 
CHIHUAHUA VALLEY ROAD BEING WASHED OUT BY FLASH FLOODING. THE 
THUNDERSTORMS THAT PRODUCED THE FLASH FLOODING HAVE SINCE 
WEAKENED...BUT FLOODING OF THE ROADWAYS AND RUN-OFF FROM EARLIER 
HEAVY RAINS IS LIKELY STILL OCCURRING...AND SO THE FLASH FLOOD 
WARNING REMAINS IN EFFECT. 

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO 
PALOMAR MOUNTAIN...WARNER SPRINGS...HIGHWAY S-2...OAK GROVE AND 
AGUANGA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

&&

LAT...LON 3347 11689 3353 11671 3348 11655 3320 11651
      3319 11687

$$

HARRISON
763 
WGUS76 KSGX 020038
FFSSGX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
538 PM PDT FRI AUG 1 2014

CAC065-073-020046-
/O.EXP.KSGX.FF.W.0015.000000T0000Z-140802T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAN DIEGO CA-RIVERSIDE CA-
538 PM PDT FRI AUG 1 2014

...THE FLASH FLOOD WARNING WILL EXPIRE AT 545 PM PDT FOR SOUTH
CENTRAL RIVERSIDE AND NORTH CENTRAL SAN DIEGO COUNTIES...

THE THUNDERSTORMS THAT PROMPTED THE FLASH FLOOD WARNING HAVE 
DIMINISHED. THUS...THE FLASH FLOOD WARNING IS ALLOWED TO EXPIRE AT 
545 PM.

LAT...LON 3347 11689 3353 11671 3348 11655 3320 11651
      3319 11687

$$

HARRISON

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this flash flood warning went out at Aug 1, 1:50 PM PDT, 57 minutes earlier.

Area forecast discussion, Aug 1, 1:50 PM PDT, 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
150 PM PDT FRI AUG 1 2014

.SYNOPSIS...
ISOLATED SHOWERS AND THUNDERSTORMS WILL CONTINUE OVER THE MOUNTAINS
AND DESERTS THROUGH THIS EVENING.  THE INCREASE IN SUBTROPICAL
MOISTURE WILL CONTINUE THROUGH SUNDAY...AS AN UPPER LEVEL
DISTURBANCE MOVES OVER SOUTHERN CALIFORNIA.  THEREFORE...THE THREAT
OF SHOWERS AND THUNDERSTORMS WILL INCREASE DURING THE DAY ON
SATURDAY...BUT ESPECIALLY FOR SATURDAY NIGHT AND SUNDAY...EVEN ALONG
THE COAST.  AS THIS DISTURBANCES LIFTS OUT OF THE AREA...A TROUGH OF
LOW PRESSURE WILL DEVELOP ALONG THE CALIFORNIA COAST...WITH DRIER
CONDITIONS PREVAILING.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

WATER VAPOR IMAGERY CONTINUES TO SHOW THE RIDGE AXIS SHIFTING TO OUR
NORTH THIS AFTERNOON...WITH A CLEAR MOISTURE DELINEATION OVER
SOUTHERN CALIFORNIA.  AT THIS TIME...ISOLATED THUNDERSTORMS ARE
FIRING OVER THE HIGHER MOUNTAIN PEAKS...AND ARE CAPABLE OF PRODUCING
FREQUENT LIGHTNING...BRIEF HEAVY RAIN...AND LOCALIZED FLASH
FLOODING.  THE THUNDERSTORM THREAT WILL DECREASE THOUGH AFTER
SUNSET.  THE MODELS ARE HINTING AT AN EDDY SPINNING UP TONIGHT OVER
THE BIGHT...SO EXPECT THE MARINE LAYER TO DEEPEN SLIGHTLY AS WELL AS
PUSH BACK INTO THE SAN DIEGO COUNTY VALLEYS TONIGHT.

WATER VAPOR IMAGERY ALSO A CLEAR UPPER LEVEL CIRCULATION OVER
CENTRAL BAJA THIS AFTERNOON.  IT WILL COMBINE WITH A WEAKER
DISTURBANCE CURRENTLY OVER NORTHERN MEXICO ON SATURDAY...WHICH WILL
TRACK OVER SOUTHERN CALIFORNIA LATE SATURDAY AND INTO SUNDAY.  THE
12Z MODELS STILL VARY ON THE TRACK OF THIS LOW...BUT THE BRUNT OF
THE MODELS ARE LEANING TOWARDS A TRACK OVER SAN DIEGO COUNTY OR
SLIGHTLY OFF THE COAST.  FOR THIS REASON...THINK THAT THE THREAT OF
SHOWERS AND THUNDERSTORMS WILL INCREASE FOR SATURDAY THROUGH
SUNDAY.  MY ONE CONCERN FOR SATURDAY MAY BE THE FACT THAT A CLOUD
SHIELD COULD LIMIT THUNDERSTORM DEVELOPMENT.  HOWEVER...AS THE VORT
MAX TRACKS OVER THE REGION SATURDAY NIGHT...THINK THAT SOME ELEVATED
INSTABILITY WILL BE DRIVE THE SHOWER AND THUNDERSTORM
DEVELOPMENT...EVEN ALONG THE COAST.  WITH PW VALUES INCREASING TO
BETWEEN 1.5 AND 2 INCHES...DEPENDING ON THE MODEL...BELIEVE SMALL
STREAM AND URBAN FLOODING MAY BE POSSIBLE AS WELL AS FLASH
FLOODING.  FOR NOW...THE MODELS REALLY FAVOR THE COASTAL AREAS OF
SAN DIEGO COUNTY...COMPARED TO THAT OF ORANGE COUNTY...JUST BASED
OFF THE TRACK OF THE UPPER LEVEL LOW.  HOWEVER...CANNOT RULE OUT
COASTAL STORMS IN ORANGE COUNTY AT THIS TIME.

AS THIS DISTURBANCES LIFTS OFF TO OUR EAST OR NORTHEAST ON
SUNDAY...THE THREAT OF UNSETTLED WEATHER WILL DECREASE FROM SOUTH TO
NORTH AS WELL AS WEST TO EAST DURING THE DAY.  OTHERWISE...JUST
EXPECT A GRADUAL COOLING TREND FOR THE WEEKEND...WITH PARTLY TO
MOSTLY CLOUDY SKIES.

MUCH DRIER WEATHER SHOULD RETURN BY MONDAY...AS ANOTHER UPPER LEVEL
TROUGH DEVELOPS ALONG THE WEST COAST.  THIS MEANS THAT THE UPPER
LEVEL FLOW WILL BE SOUTHWESTERLY OR WESTERLY...AND THE MODELS SHOW
THE PWS FALLING BELOW AN INCH BY MONDAY AFTERNOON.  THIS TROUGH WILL
SHIFT INLAND BY MIDWEEK...WITH GENERAL TROFINESS REMAINING OVER
THE REGION THROUGH FRIDAY.  THEREFORE...EXPECT DRY CONDITIONS AND
ONSHORE FLOW TO PREVAIL DURING THIS TIME...WITH TEMPERATURES NEAR OR
BELOW NORMAL FOR THE WEEK.  THE MARINE LAYER WILL DEEPEN AS
WELL...WITH MORE COASTAL LOW CLOUDS AND FOG POSSIBLE EACH NIGHT.
SOME LOCALLY GUSTY WEST WIND WILL BE POSSIBLE THROUGH AND BELOW THE
FAVORED CANYONS AND PASSES EACH AFTERNOON.

&&

.AVIATION...
012000Z...THUNDERSTORMS OVER MOUNTAINS THROUGH 00Z THIS AFTERNOON
AND LESS POSSIBLE OVER ADJACENT DESERTS THROUGH 02Z. THEY WILL NOT
BE NUMEROUS...BUT WHERE THEY OCCUR BASES WILL BE AROUND 9000 FEET
ASL WITH TOPS UP TO 35000 FEET. EXPECT GUSTY ERRATIC WINDS AROUND
ANY TSTORM. OTHERWISE...INCREASING CLOUDS AOA 15000 FEET SATURDAY
AND MORE NUMEROUS TSTORMS AFTER 18Z.

LOW CLOUDS WILL RETURN TO COASTAL AIRPORTS THIS EVENING BETWEEN
04-08Z AT AROUND 1000 FEET ASL WITH TOPS TO 1600 FEET. THESE WILL
DISSIPATE SATURDAY MORNING BY 16Z.

&&

.MARINE...
100 PM...THERE WILL BE A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS
FOR THE COASTAL WATERS SATURDAY NIGHT THROUGH SUNDAY MORNING. THESE
STORMS WILL BE CAPABLE OF PRODUCING BRIEF HEAVY RAIN...CLOUD TO
WATER LIGHTNING AND BRIEF GUSTY WINDS. OTHERWISE...NO MARINE HAZARDS
ARE EXPECTED THROUGH WEDNESDAY.

&&

.FIRE WEATHER...
ISOLATED AFTERNOON AND EVENING THUNDERSTORMS WILL BE POSSIBLE TODAY
OVER THE MOUNTAINS AND DESERTS.  THESE THUNDERSTORMS ARE CAPABLE OF
PRODUCING WETTING RAINS...LOCALIZED FLASH FLOODING...AND FREQUENT
LIGHTNING.  A DISTURBANCE WILL MOVE OVER SOUTHERN CALIFORNIA LATE
SATURDAY AND INTO SUNDAY...INCREASING THE THREAT OF SHOWERS AND
THUNDERSTORMS...WITH NOCTURNAL THUNDERSTORMS POSSIBLE ON SATURDAY
NIGHT.  AN ADDITIONAL SURGE OF MOISTURE WILL COMPANY THIS
DISTURBANCE...INCREASING THE CHANCES OF FLASH FLOODING AS WELL.

&&

.SKYWARN...
SKYWARN ACTIVATION IS NOT REQUESTED. HOWEVER WEATHER SPOTTERS ARE
ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC/FIRE WEATHER...PALMER
AVIATION/MARINE...MM

In the hours before

Special weather statement, Aug 1, 1:52 PM PDT, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
152 PM PDT FRI AUG 1 2014

CAZ050-058-012145-
SAN DIEGO COUNTY MOUNTAINS-
SAN DIEGO COUNTY VALLEYS-
152 PM PDT FRI AUG 1 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN SAN DIEGO COUNTY UNTIL
245 PM PDT...

AT 148 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 10 MILES NORTHEAST OF TECATE.  THIS STORM WAS
MOVING SOUTH SLOWLY...AND SPOTTERS REPORTED PEA SIZE HAIL WITH THIS
STORM.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
POSSIBLE WITH THIS STORM.

AREAS AFFECTED BY THIS STORM INCLUDE...MORENA VILLAGE...CAMPO AND
POTRERO.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 3274 11666 3279 11646 3259 11636 3257 11654
      3257 11662
TIME...MOT...LOC 2051Z 344DEG 2KT 3268 11653

HARRISON

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 12:55 PM PDTFlash Flood WarningSGXSan Diego3 hr
Aug 1, 1:52 PM PDTSpecial Weather StatementSGXSan Diego53 min
Aug 1, 1:58 PM PDTSevere Thunderstorm WarningSGXSan Diego62 min
Aug 1, 3:59 PM PDTAreal Flood AdvisorySGXSan Bernardino3 hr

Nearby

Flash Flood Warnings in California, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.